Tornadoes · United States · Nebraska · 2024
EF1 tornado, Atlanta to Sacramento, Nebraska, May 3, 2024
From Atlanta to Sacramento, this EF1 tornado ran 0.7 miles across Phelps County on May 3, 2024, touching down at 8:53 PM CDT and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 3, 2024
- Touchdown
- 8:53 PM CDT (01:53 UTC)
- Lifted
- 8:55 PM CDT (01:55 UTC)
- On the ground
- 2 minutes
- Path length
- 0.7 miles (1.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Phelps County
- Touchdown point
- 40.372, -99.513
- Lift-off point
- 40.377, -99.503
- Record number
- 2405031953-01
The damage survey
77 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Windows blown in on west side. Most of roof removed. Debris carried ENE to NE. Interior door blown out through front window. Resident witnessed rotation once the tornado passed into adjacent field. Outbuildings largely unaffected, and only minor tree damage on the property. Debris from the home carried at least a half mile into adjacent field. Possible that campfire wood stacked west of the home pierced the windows then led to additional structure failures.
- Pile of firewood carried ENE into the house.
- Three snaped power poles. Not brand new. Tornado crossed the highway here.
- Electronic highway sign flipped NE
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Line of thunderstorms with embedded supercells brings all severe hazards to portions of south central Nebraska during the evening of May 3, 2024. Thunderstorms initially developed over the Nebraska Panhandle during the late afternoon hours, then shifted eastward through the evening, arriving in far western portions of the forecast area (Dawson and Gosper Counties) between 7-8PM CDT. By this time, activity had organized into a NE to SW line, though some supercells remained embedded within the broader line. Of particular note and intensity was the portion of the line between Elwood and Holdrege in which a supercell evolved into a bowing line segment. During this transition, the primary threat changed from large hail (locally up to around golf ball size) to damaging straight line winds and brief tornadoes. The most notable and damaging tornadoes occurred near Atlanta and Holdrege. In fact, the town of Holdrege was quite fortunate in that two separate tornadoes touched down, one on the north side of town and one of the east side. Damage in town was relatively minimal (downed trees, power lines, small outbuildings), with the most costly and prevalent issue likely being the wind-driven hail. However, several homes and farmsteads just outside of town received more significant building damage up to EF-1 intensity. A single home was damaged just W of Atlanta in the first brief tornado of the event. Another two tornadoes were surveyed later in the event, but these were weak (EF-0), for an event total of 5 tornadoes. East of Hwy 183, the primary severe threat was damaging straight line winds in the 60-70 MPH range between 10PM and midnight. Severe wind gusts were reported in all three of the Tri-Cities. Activity largely shifted east into eastern Nebraska by around midnight.||Finally, it's worth noting that heavy rain caused brief issues with the I-80 eastbound ramps near Elm Creek. No other instances or impacts of flash flooding were reported.
A brief tornado touched down near G Road just west of Atlanta. Damage rated as EF1 occurred at this location, primarily to the roof of a home. Resident witnessed the circulation move northeast into an adjacent field. Damage and debris ceased about one-half mile northeast, just south of 728 Road. The estimated peak wind was 100 MPH.
This tornado developed very close to, or over, the fairgrounds area, then moved north. The most concentrated area of damage occurred between 4th Street and 6th Avenue, between Sherman Street and Lincoln Street, which included snapped wooden poles, an overturned pivot, and varying degrees of damage to manufactured homes. It appears the tornado briefly lifted as it moved north of 6th Avenue, sparing neighborhoods in northeast Holdrege more significant damage, before touching back down in a field just northwest of the intersection of 18th Avenue and Lincoln Street. The tornado reached peak intensity and width near Lincoln Street and 25th Avenue just northeast of Holdrege where significant damage to outbuildings, some newer and well-built, was noted. Damage also occurred to roofs of a few homes. The tornado would go on to overturn numerous pivots and snap a few more power poles as it curved northeast. Damage ceased near the intersection of Q Road and 736 Road, which coincides with substantial weakening of the circulation on radar. The estimated peak wind was 110 MPH.
A ground survey of the damage, in conjunction with radar and Sentinel satellite imagery, indicate a tornado touched down just north of the golf course on the north side of Holdrege, then moved east and northeast. The majority of the damage occurred shortly after the tornado touched down and included tree damage, overturned pivots, and, most notably, several snapped power poles along Highway 183. This tornado was short lived and appeared to lift just northeast of the intersection of O Road and 734 Road. The estimated peak wind was 110 MPH.
This weak and somewhat intermittent tornado touched down near the intersection of Highway 183 and Highway 4, then moved northeast. Damage was limited to trees, pivots, and a a few power poles along its roughly seven mile track. The estimated peak wind was 85 MPH. The tornado lifted just north of the Harlan and Phelps County line between T Road and U Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 22:53 UTC and running to 04:52 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:53 UTC | 04:52 UTC | Severe Thunderstorm Watch | GID |
| 01:28 UTC | 02:15 UTC | Severe Thunderstorm Warning | GID |
| 02:10 UTC | 03:00 UTC | Severe Thunderstorm Warning | GID |
| 02:17 UTC | 02:30 UTC | Tornado Warning | GID |
| 02:18 UTC | 02:45 UTC | Tornado Warning | GID |
| 02:42 UTC | 03:03 UTC | Severe Thunderstorm Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 3, 6:38 PM CDT, 2 hours 15 minutes earlier. Its key messages:
- Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM.
- After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible.
- Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point.
Area forecast discussion, May 3, 6:38 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Hastings NE 638 PM CDT Fri May 3 2024 .KEY MESSAGES... - Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM. - After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible. - Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point. && .DISCUSSION... Issued at 422 PM CDT Fri May 3 2024 Currently through tonight... Outside of some scattered showers/weak storms which pushed through northern portions of the forecast area this morning, its been a dry day. Aloft, upper air and satellite data show west-southwesterly flow in place across the Central Plains, sitting east of shortwave trough which is making its way through the Northern/Central Rockies. It was a cloudier start to the day, but sky cover has gradually diminished with time, with skies currently mostly sunny to partly cloudy. At the surface, thanks to a tightening pressure gradient ahead of deepening low pressure over eastern CO and northward extending cold front, southeasterly winds have been gusty this afternoon, with gusts of 25-35 MPH common. Forecast highs looking to work out fairly well, with 3PM obs showing low-mid 70s in place for most locations. Looking out to our west, as that upper level disturbance has been pushing east, storms have fired along that accompanying surface boundary. While not expecting much going on here over the next few hours, as we get into the evening/overnight hours, the evolution of that activity becomes more of a concern. Activity is expected to expand in coverage along that front...and slowed down the onset of PoPs just a touch from previous forecast, moving into far western portions at 00Z. As far as timing goes through the overnight hours, there is pretty good agreement among models showing the main line being at least halfway through the forecast area by midnight, over far east- southeastern areas by around 09Z, and exiting the forecast area by 12Z Saturday. A LLJ increasing to around 40kts will help sustain activity, and while those gusty SSE winds are trying to bring more lower level moisture into the area, all but far southern portions of the area still have dewpoints in the 30s/40s. Models show the potential for modest instability/MUCAPE of around 1000-1500 j/kg, mainly focused over the southern half of the forecast area...with at least 40kts of deeper layer shear to work with. Portions of the forecast area along/south of I-80 are included in the SPC Day 1 outlook...where damaging wind gusts/large hail are the primary hazards. The main severe threat looks to be in that 8PM-2AM time frame. Gusty northwest winds will build into the area behind this front, with the potential for gusts around 30 MPH continuing through the early morning hours. This weekend... At this point, thinking is that for most areas, the weekend will be dry. Models showing some upper level shortwave ridging sliding through the region, set up between tonight's system departing to the east and the next sizable low pressure system moving onto the central/northern West Coast Saturday evening/night. The main question with precipitation chances comes on Sunday across southern portions of the forecast area...all depending on the track of a shortwave disturbance mainly affecting the Southern Plains. Most models keep any QPF associated with system south of our area, a few try to creep enough moisture north to potentially affect our KS counties...but chances remain low (20 percent). The gusty winds associated with tonight's frontal passage remain to start off the day on Saturday, but as surface high pressure builds in, winds taper off and turn more eastern (mainly during the afternoon hours. Expecting mostly sunny skies, with highs in the mid 60s. Saturday night into Sunday, that surface high slides off to the east, while low pressure starts to deepen over the Rockies/High Plains...bringing a switch in winds to the southeast, with western areas having the best chances for gustier conditions. More clouds start working their way back in, and afternoon highs are mid-upper 60s. Monday... Monday has the potential to be an interesting day across the forecast area, bringing the next best chance for strong/severe storms, but there are some uncertainties with the finer details. The upper level system moving onto the West Coast Saturday night continues to push east through the second half of the weekend, ending up roughly over the Central Rockies/Four Corner region by 12Z (models vary with whether the nature of the system is a organized low or more open). Through the day energy from this system swings northeast through the heart of the Central Plains, with some uncertainty with the exact speed...but its looking more typical for this time of year with things picking up mid-late afternoon. One of the bigger questions lies with the progress of the surface dry line...is it barely into western portions of the CWA when storms fire or is it closer to/east of Highway 281. Ahead of the dry line/deepening surface low, southerly winds increase (sustained speeds of 25-30 MPH expected, gusts over 40 MPH), helping draw up better lower level moisture...with models showing the potential for instability values near/over 2000 j/kg in spots (some question with just how high dewpoints can get this far north). Models continue to show no shortage of deeper layer shear, with values of at least 40kts...lower level shear isn't bad either. All modes of severe weather are a concern, especially with any supercells that can remain more discrete longer (activity should eventually turn more linear in nature). The further west things get rolling, the more of the forecast area that could be impacted. Still some details to iron out, but it's a period to keep an eye on. Tuesday and on... For Tuesday through Friday, overall the forecast is dry, but there are a few spotty low chances (20 percent) for precipitation. Models show in the wake of this trough swinging through on Monday, low pressure expands over over the Northern Rockies/Dakotas region Tue/Wed...with lower confidence in just how things evolve for Thu/Fri. Can't rule out periodic shortwave swinging through the area. The system on Monday and the accompanying surface front are not ushering in a notably cooler airmass, highs Tue-Fri remain in the 60s/70s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 610 PM CDT Fri May 3 2024 Deteriorating conditions are expected at both terminals this evening as a line of thunderstorms approaches from the west. Expect the main line to reach KEAR around 04/02Z and KGRI around 04/03Z...with MVFR CIGS and VSBYS along with heavy rain and some potentially gusty winds. After this line moves through by 04/04-04/05Z...CIGS will lower further along with lighter precipitation and gusty northerly winds in the wake of the cold front. These lower CIGS will linger through around daybreak Saturday...with clear skies expected by afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...ADP AVIATION...Rossi
Hazardous weather outlook, May 3, 3:01 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 301 PM CDT Fri May 3 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 301 PM CDT Fri May 3 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. A line of thunderstorms is expected to push east across the entire outlook area this evening and tonight. Some storms may be strong to severe, mainly between 8 PM and 2 AM. The primary hazards would be wind gusts near 60 MPH and hail near the size of half dollars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday and Monday night will bring the next best chance for widespread thunderstorms to the entire outlook area, and again some will have the potential to be severe. The best chances for severe weather looks to be mid-afternoon through the evening hours. Large hail, damaging wind gusts, and isolated tornadoes will all be possible. Tuesday and Thursday, spotty, low confidence thunderstorm chances remain in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 3, 8:01 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
801 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Tstm Wnd Gst 5 N Cambridge 40.35N 100.16W
05/03/2024 M62 MPH Furnas NE Trained Spotter
&&Local storm report, May 3, 8:03 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
803 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Tstm Wnd Gst 2 NNW Gothenburg 40.96N 100.18W
05/03/2024 M54 MPH Dawson NE Mesonet
&&Local storm report, May 3, 8:29 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
829 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM Hail Elwood 40.59N 99.87W
05/03/2024 M1.00 Inch Gosper NE Trained Spotter
&&Local storm report, May 3, 8:32 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
832 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Hail 5 NW Elwood 40.64N 99.92W
05/03/2024 M0.88 Inch Gosper NE Trained Spotter
pea to nickle sized hail.
&&Local storm report, May 3, 8:49 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
849 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM Hail 6 SSW Smithfield 40.50N 99.78W
05/03/2024 M0.88 Inch Gosper NE Trained Spotter
Nickle sized hail and 35mph winds.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 00:00Z
1.9 hours before the tornado, 125 km from the path. May 4, 2024.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 558 J/kg
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
- 0-3 km lapse rate
- 10.3 K/km
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.1 hours after it, 125 km from the path. May 4, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -102140 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -166 m²/s²
- 0-3 km storm-relative helicity
- -80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.1 K/km
The surface observations
Holdrege/Brewstr (HDE), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:55 UTC | 71 | 55.2 | 150° 18 kt | 25 | 1007.8 | |
| 00:15 UTC | 70.5 | 55.4 | 140° 20 kt | 23 | 1007.5 | |
| 00:35 UTC | 69 | 55.8 | 130° 14 kt | 20 | 1007.1 | |
| 00:55 UTC | 68 | 56.5 | 130° 15 kt | 1006.8 | ||
| 01:15 UTC | 67.5 | 57.2 | 120° 16 kt | 1005.8 | ||
| 01:35 UTC | 67 | 57.4 | 110° 16 kt | 1005.8 | ||
| 01:55 UTC | 64.6 | 59 | 100° 21 kt | 25 | 1005.1 | -TSRA |
| 02:15 UTC | 200° 39 kt | 1007.1 | TS | |||
| 02:35 UTC | 54.3 | 53 | 240° 17 kt | 25 | 1006.8 | +TSRA |
| 02:55 UTC | 53 | 51 | 340° 35 kt | 47 | 1007.5 | TSRA |
| 03:15 UTC | 51 | 50 | 360° 29 kt | 48 | 1008.5 | -TSRA |
| 03:35 UTC | 50 | 48.6 | 20° 21 kt | 39 | 1010.5 | VCTSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the touchdown began at 01:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:58 UTC | TSTM WND GST 62 | 5 N Cambridge | Furnas, NE | |
| 00:58 UTC | TSTM WND GST 62 | 5 N Cambridge | Furnas, NE | |
| 01:05 UTC | HAIL 1.5 | 4 S Eustis | Frontier, NE | |
| 01:13 UTC | HAIL 1.75 | 7 S Eustis | Frontier, NE | |
| 01:28 UTC | HAIL 1 | Elwood | Gosper, NE | |
| 01:30 UTC | HAIL 0.88 | 5 Nw Elwood | Gosper, NE | pea to nickle sized hail. |
| 01:34 UTC | HAIL 2 | 1 Ne Smithfield | Gosper, NE | Report on social media of 2 inch hail near Smithfield. Time estimated from radar. |
| 01:39 UTC | HAIL 1.75 | 1 Nw Bertrand | Phelps, NE | |
| 01:43 UTC | HAIL 0.88 | 6 Ssw Smithfield | Gosper, NE | Nickle sized hail and 35mph winds. |
| 01:53 UTC | TORNADO | 2 W Atlanta | Phelps, NE | Tornado damage confirmed 2W of Atlanta. Time estimated from radar. Damage survey is still ongoing. |
| 01:56 UTC | TSTM WND DMG | Atlanta | Phelps, NE | House damaged from possible Tornado 1 west of Atlanta on Facebook. Time estimated from radar. |
| 01:56 UTC | HAIL 1 | Loomis | Phelps, NE | |
| 01:56 UTC | HAIL 1 | Loomis | Phelps, NE | |
| 02:08 UTC | HAIL 1 | Holdrege | Phelps, NE | Pea to quarter sized hail. |
| 02:08 UTC | TORNADO | 1 Se Holdrege | Phelps, NE | This is an update to the initial Holdrege Tornado survey and results in the original track being split into two separate and distinct damage paths, which are now referred to as Holdrege North Tornado and Holdrege East To |
| 02:10 UTC | HAIL 1.25 | Holdrege | Phelps, NE | Report on social media of half dollar sized hail in Holdrege. |
| 02:10 UTC | HAIL 1.75 | 1 Nne Holdrege | Phelps, NE | Report on social media of golf ball size hail in Holdrege. |
| 02:10 UTC | HAIL 1.75 | 1 Nne Holdrege | Phelps, NE | Report on social media of golf ball size hail in Holdrege. |
| 02:10 UTC | HAIL 2 | Holdrege | Phelps, NE | Corrects previous hail report from Holdrege. |
| 02:11 UTC | TORNADO | 1 Nnw Holdrege | Phelps, NE | This is an update to the initial Holdrege Tornado survey and results in the original track being split into two separate and distinct damage paths, which are now referred to as Holdrege North Tornado and Holdrege East To |
| 02:11 UTC | TORNADO | 1 Nnw Holdrege | Phelps, NE | Tornado damage confirmed north and northeast of Holdrege. Time estimated from radar. Survey still ongoing. |
| 02:13 UTC | HAIL 1 | Holdrege | Phelps, NE | Report from mPING: Quarter (1.00 in.). |
| 02:13 UTC | TORNADO | 2 Wnw Ragan | Harlan, NE | Tornado damage confirmed north of Ragan. Time estimated from radar. Survey still ongoing. |
| 02:15 UTC | TSTM WND GST 67 | 5 Nnw Holdrege | Phelps, NE | |
| 02:28 UTC | TSTM WND GST 53 | 2 Nnw Wilcox | Phelps, NE | |
| 02:29 UTC | TSTM WND GST 59 | 2 Ese Overton | Dawson, NE | |
| 02:29 UTC | TSTM WND GST 59 | 2 Ese Overton | Dawson, NE | |
| 02:35 UTC | HAIL 0.5 | Holdrege | Phelps, NE | Report from mPING: Half-inch (0.50 in.). |
| 02:35 UTC | HAIL 1 | 2 S Axtell | Kearney, NE | Moved through between 935 through 940. |
| 02:36 UTC | TSTM WND GST 58 | 7 N Loomis | Phelps, NE | Corrects previous flood report from 7 N Loomis. |
| 02:36 UTC | TSTM WND GST 58 | 7 N Loomis | Phelps, NE | |
| 02:45 UTC | TSTM WND GST 60 | 8 S Elm Creek | Phelps, NE | |
| 02:52 UTC | HAIL 0.88 | Hildreth | Franklin, NE | |
| 02:55 UTC | TSTM WND GST 60 | 1 E Odessa | Buffalo, NE | |
| 02:59 UTC | TSTM WND GST 58 | 3 E Riverdale | Buffalo, NE | |
| 03:00 UTC | TSTM WND GST 62 | 5 Sse Odessa | Phelps, NE | |
| 03:00 UTC | HAIL 0.88 | Minden | Kearney, NE | Report on social media of nickel sized hail in Minden. |
| 03:08 UTC | HAIL 0.5 | 1 W Kearney | Buffalo, NE | Report from mPING: Half-inch (0.50 in.). |
| 03:08 UTC | HAIL 1 | 4 Sw Upland | Franklin, NE | Report on social media of quarter sized hail near the Hwy 10 and 4 Junction. Time estimated from radar. |
| 03:10 UTC | FLASH FLOOD | 1 W Kearney | Buffalo, NE | Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 3, 2024
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 3 | 3:40 PM CDT | EF2 | Coke, TX | 4.5 | 125 | |||
| May 3 | 4:35 PM CDT | Unrated | Hale, TX | 0.0 | 30 | |||
| May 3 | 4:35 PM CDT | EF3 | Coke, TX | 3.5 | 350 | |||
| May 3 | 8:10 PM CDT | EF0 | Kearny, KS | 0.0 | 10 | |||
| May 3 | 9:08 PM CDT | EF1 | Phelps, NE | 5.3 | 850 | $500,000 | ||
| May 3 | 9:09 PM CDT | EF0 | Harlan, NE | 7.1 | 500 | $750,000 | ||
| May 3 | 9:11 PM CDT | EF1 | Phelps, NE | 1.3 | 250 | $150,000 | ||
| May 3 | 10:51 PM CDT | EF0 | Webster, NE | 5.8 | 80 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.